Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 9, 2021Etowah County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2021, 12:42 PM CDT for Etowah County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 12:42 PM CDT (17:42 UTC)
Expired
Aug 9, 2021, 1:15 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Etowah County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS84 KBMX 091742
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 9 2021
 
ALZ018-026-091815-
Etowah AL-St. Clair AL-
1242 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Etowah and
northeastern St. Clair Counties through 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or 9 miles southwest of Rainbow City, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Ashville,
Ragland, Steele, Reece City, Ballplay, Gadsden Mall, Noccalula Falls,
Neely Henry Lake, Southside, Alabama International Dragway, Gadsden
Steam Plant, Rockledge, I 59 Rest Areas At Oneonta, Gadsden Water
Works and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3406 8579 3392 8594 3391 8597 3390 8597
      3389 8599 3388 8599 3387 8600 3387 8602
      3385 8602 3385 8605 3384 8605 3384 8607
      3382 8605 3374 8614 3385 8631 3419 8610
TIME...MOT...LOC 1740Z 216DEG 10KT 3386 8617 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:55 AM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 6:55 AM CDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
655 AM CDT Mon Aug 9 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 345 AM CDT Mon Aug 09 2021/
Today through Tuesday.

We have a typical pattern for the short term with Atlantic surface
ridging yielding onshore flow into Alabama from the Gulf of Mexico.
Currently, we have some patchy fog across portions of Central
Alabama, mainly near rivers and valleys. A clear radar to start the
period should indicate the typical development of afternoon showers
and thunderstorms today and a similar scenario for Tuesday. Diurnal
heating will be helped out by some upper disturbances moving
generally from the west through a weaker flow. Otherwise, hot and
humid conditions will to continue with near normal temperatures for
this time in August. Heat indices may near 105 briefly in the west
counties generally. Tuesday looks a tad more humid. Will add a 1
confidence to the HWO for Tuesday, but will forgo a heat advisory
just yet.

08

.LONG TERM...
/Updated at 345 AM CDT Mon Aug 09 2021/
Wednesday through Sunday.

We'll be well into a "rinse and repeat" forecast by mid week as
summer heat and humidity continues across the Deep South.
Temperature trends suggest afternoon highs in the upper 80s to low
90s, with some places in the mid 90s, amidst a flattened sub-
tropical ridge stretched across the southern CONUS. Dewpoints in
the low to mid 70s are expected as low-level flow off the Gulf of
Mexico spreads northward across Southeast toward the Ohio Valley.
The combination of summer warmth and the humid airmass will yield
heat indices in the upper 90s to lower 100s each afternoon. Some
places could approach Heat Advisory criteria (105 F) at times,
hence the HWO inclusion.

For the most part, 30-50% 'chance' PoPs have been continued across
Central Alabama for the long-term period. PoPs, of course, maximize
in the afternoon and early evening when the best instability is
available. I did increase to 60% 'likely' PoPs across portions of
the east and southeast for Wednesday afternoon as guidance suggests
an area of higher PWs in these areas. Generally speaking, guidance
hangs on PWs in the 1.8-2.0" range through this weekend. This
moisture content is primarily responsible for the daily convective
rain chances. This also suggests showers and thunderstorms will
bring heavy downpours at times. By Friday, deep-layer ridging is
progged to amplify and become more prominent across the West. This
will help to somewhat suppress ridging across the Southeast as a
longwave trough moves eastward across the Great Lakes region on
Saturday. A trailing shortwave and associated surface cold front
could approach the TN Valley on Sunday which would enhance rain
chances. Being too far out in the period precluded increasing PoPs
at this time.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Typical summertime weather continues. Cigs are expected to be
generally VFR. Patchy river valley fog is possible through around
14z at a few locals. For the most part any fog should be MVFR.
Scattered diurnal heat induced convection is possible this
afternoon.

08

&&

.FIRE WEATHER...

Southerly to southwesterly surface and transport winds at 5-8 mph
are expected this afternoon. This will help increase moisture
values and resultant rain chances across the area. Best chances
for showers and thunderstorms are this afternoon and early
evening due to diurnal heating. This trend will continue each
afternoon for the next several days with expected heat and
humidity. Minimum RH values should remain above ~50%.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  71  92  72  92 /  30  20  60  20  50
Anniston    93  74  92  73  92 /  40  20  60  20  60
Birmingham  93  74  93  74  93 /  40  20  50  20  50
Tuscaloosa  93  75  93  75  94 /  40  20  40  10  40
Calera      91  74  91  74  91 /  50  20  50  20  50
Auburn      91  73  91  73  90 /  50  20  60  20  60
Montgomery  94  74  94  74  94 /  50  20  60  20  60
Troy        93  74  93  73  92 /  50  20  60  20  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/40
Hazardous weather outlook, Aug 9, 4:05 AM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
405 AM CDT Mon Aug 9 2021

ALZ011>015-017>050-101215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
405 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will allow for afternoon max heat indices
to approach 105 each day Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, Aug 9, 12:21 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1221 PM CDT Mon Aug 9 2021

ALZ033-091745-
Perry AL-
1221 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Perry County
through 1245 PM CDT...

At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion, Sprott, Suttle, Judson College and Radford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 8731 3270 8705 3249 8721 3249 8723
      3266 8740
TIME...MOT...LOC 1721Z 301DEG 6KT 3267 8728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Aug 9, 12:25 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1225 PM CDT Mon Aug 9 2021

ALZ028-037-091800-
Tallapoosa AL-Clay AL-
1225 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern
Tallapoosa and southeastern Clay Counties through 100 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hillabee Creek, or 7 miles northeast of Alexander City, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexander City, New Site, Goldville, Hillabee Creek, Northern Lake
Martin, Hackneyville and Millerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8583 3298 8599 3323 8592 3310 8564
TIME...MOT...LOC 1724Z 207DEG 9KT 3302 8588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Aug 9, 12:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 9 2021

ALZ018-026-091815-
Etowah AL-St. Clair AL-
1242 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Etowah and
northeastern St. Clair Counties through 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or 9 miles southwest of Rainbow City, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Ashville,
Ragland, Steele, Reece City, Ballplay, Gadsden Mall, Noccalula Falls,
Neely Henry Lake, Southside, Alabama International Dragway, Gadsden
Steam Plant, Rockledge, I 59 Rest Areas At Oneonta, Gadsden Water
Works and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3406 8579 3392 8594 3391 8597 3390 8597
      3389 8599 3388 8599 3387 8600 3387 8602
      3385 8602 3385 8605 3384 8605 3384 8607
      3382 8605 3374 8614 3385 8631 3419 8610
TIME...MOT...LOC 1740Z 216DEG 10KT 3386 8617

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:21 PM CDTSpecial Weather StatementBMXPerry24 min
Aug 9, 12:25 PM CDTSpecial Weather StatementBMXClay35 min
Aug 9, 1:13 PM CDTSpecial Weather StatementBMXBibb32 min
Aug 9, 1:49 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 9, 1:51 PM CDTSpecial Weather StatementBMXCherokee39 min
Aug 9, 2:05 PM CDTSpecial Weather StatementBMXDeKalb40 min
Aug 9, 2:28 PM CDTSpecial Weather StatementBMXRandolph32 min
Aug 9, 2:30 PM CDTSpecial Weather StatementBMXCherokee30 min
Aug 9, 2:49 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 9, 3:02 PM CDTSpecial Weather StatementBMXChambers28 min
Aug 9, 3:48 PM CDTSpecial Weather StatementBMXClay27 min
Aug 9, 3:49 PM CDTSpecial Weather StatementBMXChambers26 min
Aug 9, 4:00 PM CDTSpecial Weather StatementBMXTalladega30 min
Aug 9, 4:21 PM CDTSpecial Weather StatementBMXTalladega24 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
Aug 9, 5:21 PM CDTSpecial Weather StatementBMXCalhoun39 min
Aug 9, 5:56 PM CDTSpecial Weather StatementBMXElmore34 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.